Nasty Side Effects
For the past month I have been on a new medication to treat my newly found hypothyroidism. Not a big deal. Take a tiny pill on an empty stomach first thing in the morning with plenty of water. That’s all fine and good and my thyroid is probably doing a better job at whatever it is thyroids do, but for the better part of the last month I have had a stomach ache. So today, as I sit here sipping ginger ale, I am reminded of all the nasty side effects I have endured in the name of my psychiatric medications.
My friend just started a new medication for her anxiety and she told me it made her feel dizzy at first. I knew exactly what she was talking about. It’s that effervescent feeling in your head. When I started Klonopin last year I couldn’t drive for a few days as I adjusted to the sedative. It was a little like being drunk – only sober. You really need to consider your ability to operate heavy machinery (just as if intoxicated) when you are on psychotropic drugs.
When I first started on this bipolar journey I was a hard case. Nothing worked. My psychiatrist at the time tried so many drugs in so many combinations. I really have no idea all the medications I have tried. I really wish I would have created a list (maybe this is something you want to think about doing as you move through this illness). But some I remember quite well. Like Zyprexa, the little pill that caused me to night eat. I would wake up in the middle of the night and eat a bowl of cereal or snack cakes, never quite remembering but seeing the evidence in the morning. That med made me SO HUNGRY. ALL THE TIME. I gained 20 lbs in about 6 weeks. Impressive, right?
Like I said, for the first year – year and a half, I was on a ton of meds. I remember one morning taking a shower and the weight of my arms felt so immense that I had a hard time washing my hair. I wanted to cry when I got out of the shower and then had to dry my hair. I just felt so weak. As the day progressed the feeling would lessen, but I always needed an afternoon nap. I could not stay awake. I hear people complain about feeling like a zombie because of mind meds, I never quite felt like a zombie but I definitely felt deflated and tired, like I could never really get going, well, unless I was manic, but that is a whole other topic.
I’ve had hand tremors, nausea, headaches, double vision, constipation, low sex-drive, fatigue. Sigh. I know, I know, it doesn’t sound like a whole hell of a lot of fun, does it? But with time a lot of the side effects would go away after an adjustment period. When they didn’t, we would make some med changes. It’s hard to be patient and take your meds and see what happens, but there really is no other way. There is no magic formula for treating bipolar disorder.
But don’t get discouraged! Hang in there! You will find something that makes your life a little easier. (Notice I did not say “cure” you. There is no “cure”). It took me a year and a half and multiple psychiatrists, many, many med changes, until I stumbled onto a drug called Saphris. It changed everything.
Today I take Saphris in combination with three other medications to try and balance my mind and moods. That is 12 pills a day. It’s still not perfect. I still sometimes stumble into depression. Anxiety is still a bitch. But I am better today than I was at the beginning of this journey.
Image courtesy of ddpavumba / FreeDigitalPhotos.net
Martin, E. (2014). Nasty Side Effects. Psych Central. Retrieved on September 25, 2017, from https://blogs.psychcentral.com/being-bipolar/2014/06/23/nasty-side-effects/